Author: RxISK Medical Team
Last updated: 2018
What is akathisia?
Akathisia is an emotional state caused by over 100 different drugs, primarily antidepressants and antipsychotics, but also antibiotics, anti-hypertensives and others. It causes suicidality, homicidality and other disturbances of behavior – See Left Hanging.
It can range from a constant and disturbing mental unease through to an intense emotional turmoil – and mental restlessness. This can be accompanied by physical discomfort, an inability to remain still, or an obvious motor restlessness or fidgetiness. The problems caused by treatment can in many cases be worse than the illness being treated.
It may start within an hour of a first pill or only appear after days, weeks or months. It may only start when the dose of the drug is increased or decreased, or the drug is stopped.
Akathisia is often misleadingly described as a movement disorder.
There are four types of akathisia depending on when the problem occurs and how long it lasts:
- Acute akathisia develops shortly after starting a drug.
- Tardive akathisia develops months after starting the drug.
- Withdrawal akathisia occurs when stopping a drug.
- Chronic akathisia is any type that lasts for more than six months.
Symptoms of akathisia can include:
- anxiety or agitation
- feeling emotionally uneasy
- dysphoria – feeling bad or depressed
- difficulty sleeping
- distress or panic attacks
- difficulty sitting still; feeling the need to keep moving eg. pacing back and forth
- a feeling of wanting to jump out of your skin
- dark and unpleasant thoughts
- strange and unusual impulses, often of an aggressive nature
Sufferers often find it very difficult to explain exactly what is wrong, even though they may be in unbearable distress.
How common is akathisia?
Significant symptoms of akathisia occur in:
- around 20% of people on an antidepressant
- at least 50% of people on low doses of an antipsychotic
- up to 80% or more people on higher doses of an antipsychotic
- 5% or more people on doxycycline, other antibiotics, and other medications
- healthy volunteers as well as “patients”
On antidepressants, it is most commonly seen in those drugs that inhibit serotonin reuptake. These include selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and most tricyclics. All other antidepressants can also cause it but with subtle differences between different drug groups.
In a healthy volunteer trial of the antidepressant Zoloft (sertraline) from 1983, the trial had to be abandoned before the end of the first week due to every participant displaying signs of akathisia.
A study of healthy volunteers taking haloperidol done by King and colleagues found that up to 50% taking doses as low as 4 mg may feel uncomfortable, ill at ease with themselves, and unable to settle. Some volunteers found it almost impossible to remain in the room, but at the same time found it very difficult to explain what was wrong .
Many psychiatrists who have tried antipsychotics have said it was close to the worst experience of their lives.
Healy and colleagues found similar results to the King study, with the extra twist that discomfort and irritability were still clearly present in some volunteers up to a week later [2–4]. Others have found similar effects [5, 6].
Some of the earliest descriptions of akathisia were from people taking reserpine for blood pressure problems in the mid-1950s ie. people with no nervous problems .
- “Increased tenseness, restlessness, insomnia and a feeling of being very uncomfortable”.
- “On the first day of treatment he reacted with marked anxiety and weepiness, on the second day felt so terrible with such marked panic at night that the medication was cancelled”.
- “The first few doses frequently made them anxious and apprehensive. They reported increased feelings of strangeness, verbalised by statements such as ‘I don’t feel myself’ or ‘I’m afraid of some of the unusual impulses I have’”.
Or as David Foster Wallace put it before he died:
- “The person in whom its invisible agony reaches an unendurable level will kill herself the same way a trapped person will jump from the window of a burning high-rise… The terror of falling from a great height is still just as great… It’s not desiring the fall, it’s the terror of the flames… You’d have to have personally been trapped and felt flames to understand a terror beyond falling”.
Bruce Springsteen seems to be describing – See Here:
- “During this period, I was so profoundly uncomfortable in my own skin that I just wanted OUT. It feels dangerous and bring plenty of unwanted thoughts. I was uncomfortable doing anything. Standing …walking …sitting down…everything brought waves of an agitated anxiety that I’d spend every waking minute trying to dispel. Demise and foreboding were all that awaited and sleep was the only respite. During waking hours, I’d spend the day trying to find a position I would feel all right in for the next few minutes. I was not hyper. In fact, I was too depressed to concentrate on anything of substance”.
Despite the high incidence and seriousness of akathisia, both patients and doctors often have a poor understanding of the problem. Some healthcare staff may not have heard of it.
A common response from doctors when presented with symptoms of akathisia is to increase the dose, which then worsens the problem.
If your symptoms are severe and you find yourself in the emergency department of a hospital, it is similarly likely that you will be regarded as having a worsening illness, unless you are able to clearly explain that you are suffering an adverse drug reaction.
Akathisia is commonly misdiagnosed as:
- worsening depression
- anxiety disorder
- restless legs syndrome
- a nervous breakdown
- psychotic decompensation
If you think that you might be suffering from this side effect, it may be helpful to specifically use the term “akathisia” when speaking to your doctor. You could also ask for this term to be noted in your records, to show that you clearly identified the problem as a drug side effect.
Mentioning general terms such as agitation or anxiety are more likely to be mistaken for a mood disorder.
For friends and family
If you have a friend or family member who recently started antidepressants or antipsychotics, or even an antibiotic, you may want to watch for signs of akathisia. The problem can sometimes be difficult to recognize in another person as there may be no obvious restlessness. However, the person may:
- look tense
- appear distracted or pre-occupied
- seem not quite themselves
- become quick tempered or impulsive
- seem emotionally troubled
If these problems only appeared after being put on medication, or became worse since they started the medication, they may be suffering from akathisia.
There is a good chance that your friend or family member may not know about akathisia and may not understand what is happening to them. Bringing it to their attention may save their life.
If you know someone who is already on an antidepressant or antipsychotic, it is important to be aware that changing the dose, stopping the drug or changing to a different drug could trigger akathisia. Therefore, someone who is currently on long-term medication and doing well can still be at risk if changes are made to their treatment.
Mental health services are poor at recognizing the problem and may make it worse by adding in further treatment. Depending on the circumstances, the most appropriate course of action may be to lower the dose or stop the drug completely.
Akathisia sometimes responds to:
- a benzodiazepine – this is mostly for SSRIs, SNRIs and tricylics
- propranolol (beta blocker)
- red wine for antipsychotics
In a proportion of those who have been on antidepressants or antipsychotics for a long time, it may take several months or more after discontinuation of the drug for the akathisia to wear off. For some, a residual amount may persist indefinitely, leaving the person unable to feel completely relaxed or emotionally content.
- Side Effects of Antidepressants
- Side Effects of Antipsychotics
- Guides & Papers
- Akathisia: on the high index of suspicion list (external link)
The best book on the experience and consequences of akathisia is Katinka Newman’s The Pill that Steals Lives.
Wendy Dolin, a woman whose husband developed akathisia on an SSRI and committed suicide, has set up a website with educational videos and training programs – Medication Induced Suicide Prevention and Education in Memory of Stewart Dolin – MISSD. This contains some great material.
- King DJ, Burke M, Lucas RA. Antipsychotic drug-induced dysphoria. Br J Psychiatry 1995; 167:480–482.
- Healy D, Farquhar G. Immediate effects of droperidol. Hum Psychopharm 1998; 13:113–120.
- Jones-Edwards G. An eye-opener. OpenMind 1998; September:12,13,19.
- Jones-Edwards G. On the receiving end. New Therapist 2000; 7:40–43.
- Belmaker RH, Wald D. Haloperidol in normals. Br J Psychiatry 1977; 131:222–223.
- Kendler KS. A medical student’s experience with akathisia. Am J Psychiatry 1976; 133:454.
- Healy D, Savage M (1998) Reserpine exhumed. Brit J Psychiatry 172: 376–378.